What You Need To Know About Hypoglycemia and Autonomic Neuropathy


If you have diabetes and a low blood glucose count, you have a serious problem.

That problem is hypoglycemia.

Hypoglycemia can occur in anyone with diabetes if they’re taking medication to lower their blood glucose.  If you have type 1 diabetes and you’re insulin dependent, you stand a good chance of developing hypoglycemia.

The symptoms can be mild and easy for you to recognize.  A quick fix is to load up on carbohydrates and go on your way; however, the symptoms can be severe enough to cause you to lose consciousness, possibly even diabetic coma and death.

If those prospects concern you, they should.  The really frightening thing is this –

You Might Not Even Know You Have A Problem

Most people expect hypoglycemic episodes to come with classic symptoms[1]:

∙           Tremor

∙           Sweating

∙           Heart palpitations

That doesn’t always happen.  If you’ve had type 1 diabetes for a long period of time and try to keep your blood glucose levels close to normal, you may not even realize you have a problem.

Here’s why:

If you have type 1 diabetes, when your blood glucose levels fall, your insulin levels don’t decrease and your glucagon levels don’t increase.  They just reflect your body’s absorption of insulin.  When that happens, your body loses its first two lines of defense against the imbalance in your system.  Your body’s normal response is impaired.

What Causes the Impairment[2]?

Several things –

∙           Your brain may have become used to hypoglycemia because it’s been dealing with it for awhile. If you’ve had frequent episodes, the system in your body that’s responsible for transporting adrenaline to where it’s needed no longer senses a great need.  It just doesn’t respond.

∙           You may be using medications that mask your hypoglycemia symptoms and not even know it.  For example, if you take medications that are beta blockers, they’re designed to lessen the effects of adrenalin on your body.  You may not experience the tremors or heart palpitations that a normal person would during a hypoglycemic episode.  Beta blockers also block the liver from producing glucose so you’re giving your body a double whammy to deal with.

∙           You may have autonomic neuropathy.

What Is Autonomic Neuropathy?

Autonomic neuropathy in itself is not a disease.  It’s a type of peripheral neuropathy that affects the nerves that control involuntary body functions like heart rate, blood pressure, digestion and perspiration.  The nerves are damaged and don’t function properly leading to a breakdown of the signals between the brain and the parts of the body affected by the autonomic nervous system like the heart, blood vessels, digestive system and sweat glands.

The autonomic nervous system is the body’s back up plan for dealing with hypoglycemia.  When it malfunctions, it can lead to a world of problems.  Imagine your body being unable to regulate your heart rate or your blood pressure, an inability to properly digest your food, urinary problems, even being unable to sweat in order to cool your body down when you exercise.  In your case as a patient with diabetic hypoglycemia, your autonomic neuropathy is probably keeping your liver from producing insulin.

If you have diabetes, you need to take every precaution to maintain proper glucose levels.  Make sure you report any change in your condition to your doctor immediately.  If you’ve developed autonomic neuropathy as a result of your hypoglycemia, prompt treatment is your best bet to avoid serious and possibly deadly complications.  Early intervention with a NeuropathyDR® clinician is a good place to start.  If you already have symptoms, start treatment immediately.  If you take beta blockers or you’ve had frequent episodes of hypoglycemia in the past, see your doctor immediately and make sure you’re on a good preventative regimen.

For more information on coping with autonomic neuropathy, get your Free E-Book and subscription to the Weekly Ezine “Beating Neuropathy” at http://neuropathydr.com.





Leave a Reply

You must be logged in to post a comment.